Pennsylvania, 2010

Damaging Winds in Pennsylvania, June 24 to 27, 2010

June 24 to 27, 2010 · NWS PBZ · 3 events in 2 counties and zones

A cold front moved across the Mason Dixon line producing with scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front moved across the Mason Dixon line producing with scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 24, 9:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 24, 9:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1033 AM EDT THU JUN 24 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TODAY KEEPING IN THE
RISK FOR SHOWERS AND STORMS. HIGH PRESSURE WILL PROVIDE A DRY END
TO THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORMS WATCH 404 ISSUED FOR WV MD AND MUCH OF PA
COUNTIES SOUTH OF I-80. UPDATED GRIDS TO REFLECT THIS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
SURFACE HIGH PRESSURE WILL BUILD UNDER NORTHWEST FLOW AND PROVIDE
DRY WEATHER TONIGHT AND FRIDAY. HOWEVER, TRAILING AIRMASS IS NOT
PROGGED TO REPRESENT A DRAMATIC CHANGE AND TEMPERATURE FORECAST
WILL BE CLOSER TO, BUT STILL ABOVE NORMAL.

SHORTWAVE IN NORTHWEST FLOW IS PROGGED TO CROSS THE NORTHEASTERN
U.S. ON SATURDAY. AS BOUNDARY LAYER MOISTURE SHOULD BE, OR SHOULD HAVE
SUFFICIENT TIME TO RECOVER WITH THE ADVANCE OF THAT SYSTEM, WILL
INTRODUCE A SLIGHT, TO CHANCE THUNDERSTORM PROBABILITY FOR
PORTIONS OF THE REGION ON SATURDAY, ALTHOUGH CONFIDENCE IN TIMING
MUST REMAIN MINIMAL IN THAT FLOW PATTERN. SATURDAY TEMPERATURES
ARE PROJECTED 5 TO 10 DEGREES ABOVE NORMAL USING MODERATED
GUIDANCE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE PROGNOSIS FOR THE LONG TERM PERIOD FEATURES THE DEVELOPMENT OF
AN EAST COAST TROUGH AS DEPICTED VIA GFS/ECMWF MODELS. FORECAST
WILL THUS INCLUDE EARLY WEEK CHANCE PRECIP PROBABILITIES FOR THE
ADVANCE AND IMMEDIATE PASSAGE OF THE SURFACE FRONT AND TROUGH
AXIS, FOLLOWED BY A DRYING TREND INTO MIDWEEK.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
A WEAK COLD FRONT WILL PUSH THROUGH THE REGION THIS MORNING. A LINE
OF RAIN SHOWERS CAN BE EXPECTED WITH THE FRONT WITH LITTLE OR NO
LIGHTNING. SOME WIND GUSTS OF 30 TO 35 KNOTS CAN BE EXPECTED WITH
THE LINE OF SHOWERS BUT LITTLE RISK OF THUNDERSTORMS. SOME BRIEF
MVFR CEILINGS  ARE POSSIBLE WITH THE SHOWERS. GENERAL VFR CONDITIONS
CAN BE  EXPECTED FOR THE REST OF THE DAY AFTER THE SHOWERS PUSH EAST
OF THE DISTRICT BY MID MORNING.

HIGH PRESSURE ON FRIDAY AND SATURDAY SHOULD BRING THE RETURN OF DRY
WEATHER AND GENERAL VFR CONDITIONS.

THE NEXT APPROACHING LOW PRESSURE SYSTEM WILL PUSH A WARM FRONT
THROUGH THE UPPER OHIO VALLEY REGION SUNDAY WITH A COLD FRONTAL
PASSAGE ON MONDAY.  THIS SYSTEM WILL BRING SCATTERED SHOWERS AND
STORMS WITH POSSIBLE MVFR/IFR RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 24, 9:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 AM EDT THU JUN 24 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-251430-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-
1022 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL PROVIDE THE RISK FOR SHOWERS AND STORMS TODAY.
STORMS THAT DEVELOP TODAY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ014>016-020>023-029>032-WVZ001>004-012-021>023-041-251430-
GARRETT-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1022 AM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL PROVIDE THE RISK FOR SHOWERS AND STORMS TODAY.
THERE IS A SLIGHT RISK THAT STORMS COULD REACH SEVERE LEVELS. THE
MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
|

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 7:15 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 AM EDT THU JUN 24 2010

PAZ007-008-013-014-241245-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
815 AM EDT THU JUN 24 2010

...THUNDERSTORMS...

THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAINS TO MOVE THROUGH THE
FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 805 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 18
MILES NORTHWEST OF SHARON TO 8 MILES WEST OF SHARON TO 29 MILES WEST
OF FARRELL...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF
SHARON TO 8 MILES WEST OF SHARON TO 16 MILES NORTHWEST OF SALEM...
MOVING EAST AT 60 MPH.

THESE THUNDERSTORMS CAN PRODUCE GUSTY WINDS AND HEAVY RAIN THAT MAY
CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN
BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SHARON...             FARRELL...            HERMITAGE...
  FREDONIA...           MERCER...
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  NEW WILMINGTON...     POLK...               SUGARCREEK...
  KENNERDELL...         GROVE CITY...

PLEASE REPORT WIND DAMAGE AND HEAVY RAIN TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4155 7973 4126 7974 4104 8024 4104 8053
      4149 8052 4148 8014 4149 8001 4155 7994
Local storm report, Jun 24, 7:33 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     ARMAGH                  40.45N 79.03W
06/23/2010                   INDIANA            PA   PUBLIC

            NUMEROUS LARGE TREES UPROOTED OR TOPPED OFF AROUND THE
            SHELLBARK RD AREA.

&&
Special weather statement, Jun 24, 7:44 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 AM EDT THU JUN 24 2010

PAZ007>009-014-015-022-241330-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-MERCER PA-VENANGO PA-
844 AM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...ARMSTRONG...BUTLER...VENANGO...FOREST...CLARION AND
MERCER...

AT 840 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF HERMITAGE...MOVING
EAST AT 60 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SHARON...             HERMITAGE...          FARRELL...
  FREDONIA...           MERCER...             GROVE CITY...
  MAURICE K GODDARD STATE PARK...             STONEBORO...
  POLK...               CLINTONVILLE...       SUGARCREEK...
  KENNERDELL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4163 7941 4112 7943 4113 8053 4149 8053
      4150 8045 4148 8030 4149 8001 4159 7990
      4160 7986 4163 7983 4162 7975 4162 7962
      4163 7961

WOODRUM
Special weather statement, Jun 24, 8:15 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 AM EDT THU JUN 24 2010

PAZ009-015-016-241345-
CLARION PA-FOREST PA-JEFFERSON PA-
915 AM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...JEFFERSON...FOREST AND CLARION...

AT 913 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF COOK FOREST STATE
PARK...MOVING EAST AT 65 MPH. STORMS WILL BE CAPABLE OF PRODUCING
WINDS GUSTS UP TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WEST HICKORY...       LIMESTONE...          KELLETTVILLE...
  CLARION...            COOK FOREST STATE PARK...
  SUMMERVILLE...        BALLTOWN...           REDCLYFFE...
  MARIENVILLE...        BROOKVILLE...
  CLEAR CREEK STATE PARK...                   LYNCH...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4118 7877 4113 7880 4102 7881 4104 7945
      4163 7942 4163 7896 4144 7895 4144 7906
      4141 7908 4136 7909 4136 7903 4138 7896
      4126 7873 4124 7873 4123 7870 4120 7870

WOODRUM
Special weather statement, Jun 24, 9:04 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 AM EDT THU JUN 24 2010

PAZ015-016-241430-
CLARION PA-JEFFERSON PA-
1004 AM EDT THU JUN 24 2010

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...JEFFERSON AND CLARION...

AT 1000 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES EAST OF CLARION...MOVING EAST
AT 55 MPH. STORMS WILL BE CAPABLE OF PRODUCING WINDS GUSTS OF 40 TO
50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LIMESTONE...          CLARION...            SUMMERVILLE...
  BROOKVILLE...         CLEAR CREEK STATE PARK...
  REYNOLDSVILLE...      BROCKWAY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4120 7876 4116 7879 4103 7880 4105 7939
      4140 7939 4141 7921 4133 7921 4134 7920
      4132 7918 4134 7918 4133 7917 4133 7912
      4136 7909 4138 7896 4128 7875 4124 7873
      4123 7870 4120 7870

WOODRUM
Special weather statement, Jun 24, 10:37 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT THU JUN 24 2010

OHZ059-068-069-PAZ029>032-WVZ004-012-021>023-041-241630-
BELMONT OH-FAYETTE PA-GREENE PA-MARION WV-MARSHALL WV-MONONGALIA
WV-MONROE OH-NOBLE OH-PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND
PA-WETZEL WV-
1137 AM EDT THU JUN 24 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...MONROE...NOBLE...FAYETTE...WESTMORELAND...
GREENE...TUCKER...MARION...WETZEL...PRESTON...MONONGALIA AND
MARSHALL...

AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF THUNDERSTORMS STRETCHING FROM SOUTHERN NOBLE
COUNTY IN OHIO ACROSS PARTS OF MONROE COUNTY AND INTO MARSHALL
COUNTY WEST VIRGINIA AND THEN INTO GREENE COUNTY PENNSYLVANIA. THE
STORMS WERE MOVING TO THE EAST ABOUT 35 MPH.

THE LINE OF STORMS WILL CONTINUE EAST AND SOUTHEAST AND AFFECT
WETZEL, MONONGALIA, AND MARION COUNTIES BETWEEN NOON AND 130 PM AND
PRESTON AND GARRETT AND TUCKER COUNTIES LATER THIS AFTERNOON.

THESE STORMS COULD BECOME SEVERE THIS AFTERNOON. STAY ALERT FOR
STRONG GUSTY WINDS, FREQUENT DANGEROUS LIGHTING, HEAVY DOWNPOURS
AND POSSIBLY LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR MORE UPDATE FROM YOUR NATIONAL
WEATHER SERVICE ON THESE STORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR WESTERN MARYLAND AND SOUTHWESTERN PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3915 7984 3922 7982 3930 7992 3945 7993
      3938 8009 3947 8048 3943 8053 3944 8061
      3947 8072 3959 8085 3957 8090 3960 8094
      3955 8104 3958 8135 3963 8147 3958 8148
      3957 8156 3975 8168 4018 7984 3910 7955

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 24, 11:00 AM EST
Where
Greene County, 1.48 mi NNW of Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.770, -79.980

A trained spotter reported numerous trees uprooted or snapped off.

Thunderstorm Wind, Fayette

When
June 24, 11:18 AM EST
Where
Fayette County, 0.87 mi NW of Woodside
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
County Official
Coordinates
39.840, -79.860

A county official reported 2 trees down near MCclellandtown.

Thunderstorm Wind, Fayette

When
June 27, 7:30 PM EST
Where
Fayette County, 1.26 mi WSW of Belle Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.120, -79.870

A trained spotter reported trees and telephone ploes down near Belle Vernon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230680, 230681, 230682.